Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Has anyone else tried amitriptyline as a safe alternative AD when PG?

(23 Posts)
marfa Sat 30-Jul-11 18:07:53

would really like to hear other peoples experience - I've taken one dose and in a daze for two days so back to fluoxetine.

somedayillbesaturdaynite Sat 30-Jul-11 18:14:44

i was on 80mg fluox ancd went cold turkey because the guilt of the risk addedtomy anxiety. i was the best i've ever felt during pg but am aware it could go the other way. i've since been on sertraline and venlafaxine (at different times) and find them even more effective than fluox but have no idea if they are safe alternatives for pg. might be worth asking?

orangeflutie Sat 30-Jul-11 18:33:21

Just wondered, are you taking amitriptyline in the morning or evening?
Two days is not a long enough time for any drowsiness to wear off. It can take up to two weeks for your body to adjust.

marfa Sat 30-Jul-11 18:34:55

I gather sertrLine may be better. The ami is risk free but a no no cause it has turned me into a zombie. it seems there aren't many others who've tried ami so maybe my GP was a bit nuts to suggest it. If I got lots of people saying hey ami is fine just give it time I might persevere. But it made me pass out and sleep for 15 hours and I would have slept more.

marfa Sat 30-Jul-11 18:37:07

I wasn't in a fit state to look after my son I couldn't afford to wait two weeks' orange flutie have you taken ami what is it like

somedayillbesaturdaynite Sat 30-Jul-11 19:18:16

it's definitely worth asking. venlafaxine is a less well-known ssri but again i don't if it's ok for pg. the only option i was ever given was to cut down my fluox dose so it wasnt something i looked into at the time.

marfa Sat 30-Jul-11 22:41:03

Thankyou somedayillbe. Seems like no-one has experiences of ami to share - it's probably quite unusual to use it for depression these days. sertralins does seem to be favoured from what I can see on the Internet thi it's v confusing. I went through my first PG without meds but this time I'm breadwinner and can't afford to fold up. Mind you not PG yet. Thanks for your advice I will ask

somedayillbesaturdaynite Sat 30-Jul-11 23:41:11

good luck with it, antenatal depression is hard enough without worrying if your meds are safe xxx

marfa Sun 31-Jul-11 08:15:47

Thanks. these forums are a good place to tLk about this stuff - it's hard to talk about otherwise

fedupandtired Sun 31-Jul-11 12:55:26

I swapped from venlafaxine to amitipyline when pregnant with my first and didn't have any real problems IIRC. It is sedating but you get used to it just like any other antidepressant. I found it worked well and would take it again.

marfa Sun 31-Jul-11 19:25:03

FeduPandtired thanks so much. Can I ask you a few more qus? Did the sedation wear off entirely - did you even get a energy boost? Something I prize from my fluox. Did your head feel clear in the same way as an srni? Or did you feel fuzzy despite a better mood? thanks so much for responses

fedupandtired Mon 01-Aug-11 17:18:38

Yes the sedation did wear off although I can't say I remember getting an energy boost. My head probably did feel pretty clear although I can't actually remember (was over 9 years ago!). I think I started off on 100mg a night but had to increase to 150mg as the pregnancy progressed but my GP (under instruction from my psychiatrist) said it was quite normal to need an increase during pregnancy. I certainly don't have anything negative to say about it.

orangeflutie Mon 01-Aug-11 18:49:41

Amitriptyline is often used to control pain aswell as depression and is useful if you have problems sleeping.

I don't take amitriptyline but I do take dosulepin which is also a sedating tricyclic AD so it is similar. Tricyclic ADs normally take 2-3 weeks to work properly. I found when I first started taking dosulepin it made me very sleepy. Although it still has this effect, my body has adjusted to it. I've been taking it for around two years now and don't get sleepy in the day, just a nice sleep at night. It works well for me.

marfa Tue 02-Aug-11 10:57:24

thanks fedupandtired and orange flutie. this forum is a real find for support and discussing things that it's hard to discuss in the 'real world'. I'm very grateful for your answers. I have been googling like mad and I think that tricyclics do have more side effects, potentially very strong, and they affect certain people more than others. I suspect I'm one of the people who get more affected - five days after i took my one dose I overslept and was late for the childminder. I just don't think I can take it as I have to work as well as look after my son. DH is supportive but he's not my nurse! I am just praying it will wear off soon. apparently ssris slow down the metabolism of it.

So instead if and when I'm PG I will come off Fluoxetine - I am feeling it's my only option. so will probably be back on here comparing notes on fluoxetine withdrawal.

moggiek Wed 03-Aug-11 21:38:11

Hi marfa

I've been on amitipyline since (whisper it) 1975!! Have had three trouble free pregnancies, although I still can only take it at night because of the narcotic effect it has on me!

marfa Fri 05-Aug-11 12:40:19

MoggieK - how is it? Do you have a job? Can you think straight? Does it make you forgetful? I feel confident it's safe for pregnancy and actually now a wek later I think i'm getting some sort of AD effect from it - it's made me really mellow. I think I'm going to be on something for the rest of my life so I understand!

moggiek Fri 05-Aug-11 22:23:11

Hi marfa - absolutely fine. I teach, so I have to have my wits about me! However, ami does take some time to get used to, and after all these years, I can still only take it at night. The good thing about the tricyclics is that they're not addictive. You will be very unlikely to suffer any withdrawal symptoms if you stop taking them/forget a prescription.

somewherebecomingrain Tue 09-Aug-11 09:44:33

MoggieK - this is marfa, just changed my name for enhanced anonymity. Thanks this is good to know - I do PR and journalism but teaching is harder!

I see lots of stuff on the internet about tricyclics making you forgetful - and I did find that - even this weekend (after 1 dose last weekend) took my son and nephew to the cinema and managed to lose three things (a hat, a really nice jacket that was a gift and the lid of my sisters fave tupperware box). My parents and sister were like - this is a person we once knew well and haven't seen for a while - she's back!

I've always been 'scatterbrained' and was already forgetful to the point of it having been quite a problem workwise, SSRI's help me with that but to be set back again would be tough.

This may just be me - if your starting point is that you are not a forgetful person then then perhaps you can absorb those effects. Or does ami give a dividend of alertness and clarity like SSRIs that compensates?

I may try talking to doctor about a less sedative one and try again on, like, 5mg a night. Maybe interspersing it with the fluox.

Anyway so grateful for correspondence! Don't want to bore people to death with my ruminations on my forgetfulness!

orangeflutie Tue 09-Aug-11 13:38:46

somewherebecomingrain I'm normally quite forgetful and this got worse the more depressed I was as my head was too cluttered to think straight.

IMO the ADs I take help with this as they calm me and help me organise my thoughts. Also you need to give the ADs a week or two to work and you should then find things feel less chaoticsmile

somewherebecomingrain Wed 10-Aug-11 09:27:29

thanks orangeflutie. I looked up dosulepin - it looks like a possible. I'm a BIG sleeper even with no meds so we'll have to see but it's an option. it's good to know there is a clear-thinking effect.

moggiek Wed 10-Aug-11 20:08:53

Hi SBCR

I've never been on any SSRIs, so I can't give an opinion, I'm afraid. Please try not to worry about your initial forgetfulness - back in the day one was brought into hospital as an in-patient to start a course of ami!

somewherebecomingrain Fri 12-Aug-11 09:05:42

yep - that's what I felt like - I needed to be hospitalised - it wasn't safe to start ami otherwise! this gives me food for thought

somewherebecomingrain Tue 16-Aug-11 09:04:21

I went to GP got a different one from usual. He was clearly stressed and resentful of my mh problems which expressed itself in all sorts of strange and unpleasant ways. I know he's a good doc and see him with my son a lot and I do the whole joyous mum thing and I think he was disconcerted by seeing another side to me - I was disconcerted to be showing it to be honest.

I think life is actually much easier when you've realised mental I'll health can happen to anyone the people who think it's like a specific disease that you can clearly not be affected by have a real struggle cause they keep it in a box it can't stay in.

Anyway he said my reaction to ami was really unusual I clearly couldn't tolerate it simPle as so it's not an option for me. Then he said fluox is licensed for pregnancy which was a bit of a shocker I thought it was linked to autism heart problems Poor motor skills. I guess it's a small increase in risk so maybe they reckon it's safe enOugh. Anyway still want to stoP if I conceive but have just gone uP from 20 to 40mg cause stress with work. Oh hey.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now